The parents of a 2-year-old Westbrook girl who was found dead in her crib on Aug. 5 say authorities told them that the girl had a deadly level of methadone in her system.
Madelyn Negron was found unresponsive in a portable crib at her parents’ apartment on Cross Street in Westbrook.
The girl’s mother, Jessica Joy, and her father, Raul Negron, said Thursday that state police detectives told them that tests by the state medical examiner showed the girl had a high level of methadone in her system.
Negron said he takes methadone but keeps it locked in a secure safe. However, he said police seem convinced that he did something wrong, by leaving the powerful medicine for opiate addiction where the child could reach it, or deliberately giving her some to quiet her down.
“They were calling me a murderer pretty much,” Negron said Thursday as he took a break from working on a grave marker he is making for his daughter out of a disc-like section of a tree’s trunk.
State police would not discuss Negron’s account, but did say the case is still open.
“We have a significant amount of work we have to do on it,” said Lt. Brian McDonough, head of the state police major crimes division for southern Maine. State police investigate the deaths of all children younger than 3.
The medical examiner has not released the cause of the girl’s death, but said after an autopsy right after she died that the office would have to conduct blood tests and toxicology before a cause was announced.
Detectives interviewed the couple two weeks ago, trying to determine how the girl got the methadone, the parents said.
The police have not shown them any paperwork or anything to confirm what they said about methadone poisoning.
Negron said that on Aug. 5, he slept for about an hour and awoke at 3 p.m., then stayed up with his adopted daughter until 6 p.m., when he put her to bed. He then fell back asleep.
“She was playing til 6,” Negron said, pushing herself around the living room on a riding toy and playing with other toys.
Joy said she was in her bedroom and would have heard if the girl was crying.
The girl had been sick, with a runny nose. Negron said that in questioning, police suggested he might have intentionally given her methadone to stop her from crying.
“It’s messed up. I would never do that,” he said, and she hadn’t been fussy.
“I put her to bed. I was watching TV for a bit, then I passed out,” he said.
The next morning, Joy and Negron woke for a court hearing at which Joy was to argue for custody of her 5-year-old child.
“She said, ‘Get Maddie up,’ and that’s when I found her,” Negron said.
“He turned around and he screamed to me and I saw from the doorway her face was blue,” Joy said.
Negron and Joy are both on methadone maintenance, meaning they take the drug every day to curb the cravings caused by opiate addiction.
Joy, 32, said she must visit the clinic every day for her 50-milligram dose. On Aug. 5, she wasn’t able to get a ride and missed her appointment. So she stayed in bed, feeling ill with withdrawal symptoms.
Negron, 42, said he is allowed to take methadone home and takes 150 milligrams a day.
Negron said he always keeps his methadone locked up, though he sometimes leaves the dropper he uses to take the liquid out on a table.
He said he doesn’t believe the small amount of residue in the dropper, if there was any, could have produced the levels police described in his daughter.
“There was no way in hell there was that much methadone in the dropper,” he said.
Negron said he has no memory of leaving any methadone where his daughter could reach it. But he can think of no other way that methadone could have gotten into the apartment. Nobody else was in the apartment that day.
“I fell asleep about an hour … she got a hold of something,” he said softly.
Negron did suggest that he was concerned about his daughter’s health when he woke up.
“That’s why I watched her so close,” he said. “For three hours she was fine.”
Later, his eyes watering and his head down, he said he can’t explain it but he blames himself.
“It’s a horrible thing to happen. I can’t take it back,” said Negron, who believes police will take action against him.
Joy said Negron would never intentionally do something to hurt his daughter.
“I have people mad at me because I’m still living here, because they think he did something to my daughter,” she said.
“I don’t believe he would ever give her methadone,” Joy said. “I’ve known him for 20 years. He’s taken care of six of my kids. My kids have always been fine in his care.”
The two are not romantically involved now, but are roommates and have been close friends for years, Joy said. They have a 16-year-old daughter together.
Dr. Karen Simone, director of the Northern New England Poison Center, said any level of methadone in a child’s system is dangerous.
She said accidental ingestion of methadone, opiates and other medicines for treating addiction is a serious problem in Maine and nationally.
“Children are not just small adults,” she said. They are more sensitive to drugs’ effects on breathing, so even a proportionally small dose of methadone can have a very severe effect.
“The other thing that’s dangerous is, it doesn’t always make you sleep right away. There can be a delay of hours,” Simone said. Children, especially if they are stimulated, can seem OK, but then, if they are put in a quiet environment, their breathing can slow dangerously.
Simone said anyone who suspects that a child may have ingested opiates or medicines for treating opiate addiction should call the poison center immediately at (800) 222-1222 for confidential medical advice.
On Thursday, Negron attached brackets to the bottom of the wooden grave mark1
er, the final touches on the memorial he has worked on for the past month.
It is adorned with pictures of the girl, smiling, with curly red hair, along with butterflies and hearts. It’s coated with shellac to protect against the elements.
“We miss her like crazy,” Joy said as Negron stared down at the marker. “We’ve both been through hell.”
David Hench can be contacted at 791-6327 or at: